MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2860
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm and 97.5 cm from the proximal end.The embolization coil had offset coil winds throughout the coil and was intact with the distal detachment tip (ddt) of the pusher assembly.During investigation, the introducer sheath was loaded onto the ruby coil but resistance was encountered while attempting to advance the device out of the sheath and the device could not advance any further.Therefore, no further functional testing was performed.Conclusions: evaluation of the first ruby coil revealed a kinked pusher assembly and a damaged embolization coil.This damage typically occurs as a result of forcefully advancing the device against resistance.Further evaluation revealed the pull wire protruding distally from the distal detachment tip (ddt).This is likely a result of forcefully advancing the device against resistance and may have damage the lantern liner during repeated manipulation.A portion of the liner was flushed out of the returned lantern during evaluation.Evaluation of the second ruby coil revealed a kinked and fractured pusher assembly.This damage typically occurs as a result of forcefully advancing the device against resistance.If the pusher assembly becomes fractured, it will likely allow the pull wire to retract from the ddt allowing the embolization coil to detach.Evaluation of the returned lantern revealed a kink on the distal length of the device.If the lantern is mishandled during preparation or forcefully manipulated within difficulty patient anatomy, the device may become kinked.One of the returned embolization coils was returned stuck within the lantern kink.This kink likely contributed to the resistance experienced when advancing the two subject ruby coils during the procedure.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-00060; 3005168196-2019-00061.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed a ruby coil in the target vessel.While advancing a new ruby coil, it unintentionally detached within the lantern.Therefore, the physician used a 60cc syringe to aspirate the detached ruby coil out of the lantern.The physician then advanced a new ruby coil, however felt resistance after advancing it half way through the lantern.Therefore, the physician removed the ruby coil and the lantern; however, the lantern was noted to be kinked mid shaft.The procedure was therefore completed using new ruby coils and a new lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8241518
Report Number3005168196-2019-00059
Device Sequence Number11301368
Product Code HCG
UDI-Device Identifier00814548013091
UDI-Public00814548013091
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/13/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2024
Device Catalogue NumberRBY2C2860
Device Lot NumberC08045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/31/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2018
Initial Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005